Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Spectral discretization errors in filtered subspace iteration
HTML articles powered by AMS MathViewer

by Jay Gopalakrishnan, Luka Grubišić and Jeffrey Ovall HTML | PDF
Math. Comp. 89 (2020), 203-228 Request permission


We consider filtered subspace iteration for approximating a cluster of eigenvalues (and its associated eigenspace) of a (possibly unbounded) selfadjoint operator in a Hilbert space. The algorithm is motivated by a quadrature approximation of an operator-valued contour integral of the resolvent. Resolvents on infinite-dimensional spaces are discretized in computable finite-dimensional spaces before the algorithm is applied. This study focuses on how such discretizations result in errors in the eigenspace approximations computed by the algorithm. The computed eigenspace is then used to obtain approximations of the eigenvalue cluster. Bounds for the Hausdorff distance between the computed and exact eigenvalue clusters are obtained in terms of the discretization parameters within an abstract framework. A realization of the proposed approach for a model second-order elliptic operator using a standard finite element discretization of the resolvent is described. Some numerical experiments are conducted to gauge the sharpness of the theoretical estimates.
Similar Articles
Additional Information
  • Jay Gopalakrishnan
  • Affiliation: Fariborz Maseeh Department of Mathematics, Portland State University, PO Box 751, Portland, Oregon 97207-0751
  • MR Author ID: 661361
  • Email:
  • Luka Grubišić
  • Affiliation: Department of Mathematics, University of Zagreb, Bijenička 30, 10000 Zagreb, Croatia
  • Email:
  • Jeffrey Ovall
  • Affiliation: Fariborz Maseeh Department of Mathematics, Portland State University, PO Box 751, Portland, Oregon 97207-0751
  • MR Author ID: 728623
  • Email:
  • Received by editor(s): July 7, 2018
  • Received by editor(s) in revised form: March 11, 2019
  • Published electronically: September 4, 2019
  • Additional Notes: This work was partially supported by the AFOSR (through AFRL Cooperative Agreement #18RDCOR018 and grant FA9451-18-2-0031), the Croatian Science Foundation grant HRZZ-9345, bilateral Croatian-USA grant (administered jointly by Croatian-MZO and NSF), and NSF grant DMS-1522471. The numerical studies were facilitated by the equipment acquired using NSF’s Major Research Instrumentation grant DMS-1624776.
  • © Copyright 2019 American Mathematical Society
  • Journal: Math. Comp. 89 (2020), 203-228
  • MSC (2010): Primary 35P15, 65F15; Secondary 65M12, 47A75
  • DOI:
  • MathSciNet review: 4011540